Kansas, 2002

Winter Storm in Kansas, January 18 to 19, 2002

January 18 to 19, 2002 · NWS TOP · 31 events in 23 counties and zones

A winter storm brought 3 to 5 inches of snow over parts of north central and northeast Kansas from late afternoon of the 18th to the early morning of the 19th. The heavier amounts fell generally along and to the east of the Flint Hills and north of Interstate 70 with lesser amounts to the west and south.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm brought 3 to 5 inches of snow over parts of north central and northeast Kansas from late afternoon of the 18th to the early morning of the 19th. The heavier amounts fell generally along and to the east of the Flint Hills and north of Interstate 70 with lesser amounts to the west and south. Strong winds caused some blowing and drifting of snow as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 18, 3:10 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Jan 18, 3:10 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CST FRI JAN 18 2002

AREAL COVERAGE AND AMTS OF SNOW THIS AFTN AND TNGT MAIN FORECAST
CONCERNS.

FOLLOWING MESO-ETA THIS FCST.

APPEARS SETTING UP FOR FIRST GENERAL SNOWFALL OVER AREA IN SOME
TIME...ALBEIT FAR FROM A MAJOR EVENT. MAIN QUESTIONS ARE AMT OF SNOW
AND NEED FOR ANY HEADLINES. RAPID SATURATION OF LOWER LEVELS THIS
AFTN PROVIDES A REAL CHALLENGE WITH TEMPERATURES AS WELL.

EXPECT NICE WARMING THIS MRNG...THEN A QUICK HALT TO WARMING THIS
AFTN...MAYBE EVEN SOME COOLING AS CLOUDS INCREASE RAPIDLY AND SNOW
COMMENCES OVR WRN CWA. THE SNOW SHOULD SPREAD RAPIDLY EAST BY LATE
AFTN TO THE EASTERN BORDER. ISENTROPIC LIFT SUFFICIENT FOR SVRL
HOURS OF SNOW. LOCALLY HEAVY BURSTS OF SNOW ALSO
POSSIBLE...ESPECIALLY TO THE SOUTH OF INTERSTATE 70...AS CSI APPEARS
EVIDENT BY LATE AFTN INTO EARLY EVENING. SPECIFIC HUMIDITY VALUES
ALSO IN THE TWO TO THREE G/KG RANGE DURING TIME OF MAXIMUM LIFT.
SINCE DURATION OF BEST LIFT WILL LIKELY NOT BE MORE THAN 6 HOURS...A
SNOWFALL RANGE OF ONE TO THREE INCHES SEEMS REASONABLE...ESPECIALLY
TO THE SOUTHEAST OF THE TURNPIKE. WITH THE AFOREMENTIONED
CSI...LOCALLY HEAVIER AMTS WOULD SEEM LIKELY IN THIS SAME AREA.
PROGRESSIVE WAVE MVS THRU AFT MIDNIGHT WITH A QUICK END TO
PCPN...MAYBE SOME CLEARING IN THE WRN CWA BEFORE SR. FULL SUN TMRW
SHOULD MELT ANY SNOW...ALTHOUGH WRMG WILL OBVIOUSLY BE SLOWER OVER
ANY REMAINING SNOW COVER.

LITTLE WEATHER OF CONSEQUENCE OVER THE WEEKEND...APPEARS DRY WAVE
MVG THROUGH. MORE INTERESTING BY MIDWEEK. MRF HAS A MORE SGFNT WAVE
PROGRESSIVELY MVG THRU. HWVR...EURO AND CANADIAN MODELS MUCH MORE
THREATENING WITH CLOSED LOW OVER SOUTHWEST STATES. GIVEN SUCH MAJOR
DIFFERENCES...WILL HOLD OFF FOR NOW WITH ANY MENTION OF PCPN THAT
FAR OUT.

IN THE SHORTER TERM...WILL HOIST A SNOW ADVISORY FOR LATE THIS
AFTERNOON AND THIS EVENING OVER SOUTHEAST CWA WITH ONE TO THREE
INCHES OF SNOW EXPECTED...ICY ROADS LIKELY TO DEVELOP AS SFC TEMPS
DROP BLO FREEZING. HWO ISSUED EARLIER...WILL FOLLOWUP ON IT THIS
MRNG TOO.

.TOP...SNOW ADVISORY LATE THIS AFTERNOON AND THIS EVENING SOUTHEAST
OF THE TURNPIKE.

In the hours before

Special weather statement, Jan 18, 12:44 PM CST, 2 hours 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CST FRI JAN 18 2002

LIGHT SNOW WILL RETURN TO THE AREA THIS AFTERNOON AND EVENING.

LIGHT SNOW WILL BEGIN TO FALL IN AREAS FROM MINNEAPOLIS TO
ABILENE...COUNCIL GROVE AND EMPORIA BY 3 PM...THEN SPREAD NORTHEAST
TO OTTAWA...LAWRENCE...TOPEKA...HOLTON...HIAWATHA AND MARYSVILLE BY
SUNSET.  THE SNOW WILL CONTINUE INTO THE EVENING BEFORE ENDING BY
MIDNIGHT.  EXPECT A LIGHT DUSTING OF AN INCH OR LESS FOR MOST AREAS.
HOWEVER...MORE SIGNIFICANT SNOW...ON THE ORDER OF TWO TO THREE
INCHES...WILL LIKELY FALL TO THE SOUTHEAST OF THE TURNPIKE...
INCLUDING EMPORIA...LAWRENCE...AND OTTAWA...BY LATE EVENING.

AN UPPER LEVEL STORM SYSTEM IN THE SOUTHWEST STATES WILL RACE
NORTHEAST THIS AFTERNOON...REACHING THE AREA LATE THIS AFTERNOON.
THE STORM SYSTEM WILL JUST AS QUICKLY EXIT THE AREA AFTER MIDNIGHT
TONIGHT.

SLIPPERY DRIVING MAY OCCUR AFTER DARK...ESPECIALLY TO THE SOUTHEAST
OF THE TURNPIKE...WHERE THE GREATEST AMOUNT OF SNOW IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 winter storm. Local standard time, as filed.

Winter Storm, Cloud

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Cloud forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Clay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Geary forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Marshall forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Ottawa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Republic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Riley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Winter Storm, Anderson

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Anderson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Clay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Cloud forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Coffey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Geary forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Lyon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Nemaha forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Osage forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Ottawa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Pottawatomie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Republic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Riley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Shawnee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Wabaunsee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 18, 3:00 PM CST to January 19, 7:00 AM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278988, 5278989, 5278990, 5278991, 5278992, 5278993, 5278994, 5278995, 5278996, 5278997, 5278998, 5278999, 5279000, 5279001, 5279002, 5279003, 5279004, 5279005, 5279006, 5279007, 5279008, 5279009, 5279010, 5279011, 5279012, 5279053, 5279054, 5279055, 5279056, 5279057, 5279058.